Feed on
Posts
Comments

So I saw yet another doctor at the health clinic yesterday, who didn’t really seem to take me seriously. She says that I couldn’t possibly have allergies unless I was afflicted all the time…and since mine only last for a week or two at a time, then I must just be getting sick. How annoyingly convenient that I just happen to “get sick” every change of season. She says I probably just had a respiratory infection or some sort of virus the past couple weeks, and since I didn’t come in before there’s no way for her to tell. When pressed about the extreme eye-itching episode, she said I may have just had an allergic reaction to something, and is there anything new I’ve introduced to my environment? I also pointed out that I was constantly sick (with what I assume were allergies) in North Carolina, and she says yes, if you were sick persistently then that probably was allergies.

So why can’t I still have allergies, and have them not be as severe (makes sense to me, since I’m in a drier, non-humid, desert climate)? And I know plenty of people who get affected by allergies for little bursts at a time. I worked with a whole lab whose allergies seemed to coincide with mine. It would just give me peace of mind to be able to say “this is allergies” instead of “this is that sore throat/congestion/fever/headache/sneezing/coughing cold thing” that I get every other month. I have enough fuzzy, who-knows-whats-wrong-with-you health problems that I really don’t need this tacked on to it.

So she gave me a 5-day sample of allergy medication. I’m assuming this was to appease me, but whatever. She said to see if they help alleviate my symptoms next time. And if they do, then what? Do I get a prescription for my supposed non-allergies??!?!

I just figure next time I get this stuff, I’ll go in when I first come down with it. For now I’m just happy I can finally breathe and think straight.

There is one problem though. She gave me Zyrtec, which she said is one of the most popular allergy medications.  She said it was also the most expensive (so I shouldn’t get hooked on the stuff unless I find a sugar daddy :P) The pharmacist, however, said it was between drowsy and non-drowsy…which means it will more than likely put me in that half-drugged sleepy state. But then I looked up the side effects online, and I found that weight gain is a pretty popular side effect. Something that I did not expect from allergy meds! There were several people saying something along the lines of “it made my hives away, but I gained 20, 30, 40 lbs and I’d rather be thin with hives than fat without.” 

I am not willing to jeopardize my metabolism at all right now. Too many emotional repurcussions. I only wish I had been smart and looked up side effects before taking all that medication before. According to this site, Elavil causes a general weight gain of 1-9 lbs in a month, but a minority of patients gain 30-45 lbs in 2 to 6 months! And I’ve heard of plenty of other people, who like me, packed on 30 pounds or more from Elavil.  And it took 1 1/2 yrs for my metabolism to go back!! You haven’t quite lived until you constantly feel like you need to eat and eat and eat, and you do, and still never satisfy your hunger. 

So I’ve decided to not even bother with the Zyrtec. I was going to try Benadryl, since the doc told me it was the most effective OTC allergy med…but then I read that antihistamines in general are appetite stimulants, with Benadryl being on the list. Here is a good website on medications and weight gain. To quote:

Nonprescription may also cause weight gain. The antihistamine, diphenhydramine, for instance, is on Dr. Blackburn’s list. It is an ingredient in dozens of popular cold and allergy remedies; sleep aids; and drugs to prevent motion sickness.

And I also found accounts by people with perfectly normal metabolisms who suddenly felt the need “to eat house and home” after taking Benadryl. SO that’s a no go. Perhaps it’s time to look into natural allergy relief.

 

Leave a Reply